North Dakota, 2020

Damaging Wind in North Dakota, July 4, 2020

July 4, 2020 · NWS FGF · 1 event in 1 county or zone

By late afternoon of July 4th, a weak trough extended from south central North Dakota up toward the northern Red River Valley. Temperatures were in the upper 80s with dew points around 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By late afternoon of July 4th, a weak trough extended from south central North Dakota up toward the northern Red River Valley. Temperatures were in the upper 80s with dew points around 70. By the early evening, scattered thunderstorms broke out ahead of this boundary. However, these storms only lasted for a couple of hours, dying prior to sundown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 1:35 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 4, 1:35 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
235 PM CDT Sat Jul 4 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 221 PM CDT Sat Jul 4 2020

The primary challenge this afternoon will be timing the initiation
of potentially severe thunderstorms. Shower and thunderstorm
activity this morning persisted a bit longer than forecasted, thus
slightly diminishing our severe potential for the midday and early
afternoon. Instability is slowly building back this afternoon, with
surface based CAPE climbing into the 3000 to 4000 J/Kg range.
Temperatures are slowly climbing into the 80s, but are expected to
reach the upper 80s to lower 90s. With CTs in the 86 to 91 degree
range, this will serve to help initiate today's storms. Deep shear
in the 0 to 6 km layer will range from 35 knots to 50 knots with the
0 to 3 km layer coming in at around 15 to 20 knots. The best shear
is expected to be in the James and Sheyenne Valley region and
stretch northward into the southern Devils Lake Basin.

Supercells are at least briefly possible during the mid to late
afternoon before storm mode undergoes convective downscaling.
Initially, we are still looking at a risk for large hail, damaging
wind gusts and possibly tornadoes with supercell thunderstorms. As
storms downscale, our risks will transition to damaging wind gusts
and more isolated hail and tornado risks. With model-derived DCAPE
values upwards of 1700 J/Kg, and favorable low-level shear, the
potential for damaging wind gusts this evening is moderate to high.

For tonight, thunderstorm activity is expected to persist through
the overnight into early Sunday. Much like today, Sunday's severe
thunderstorm potential will hinge on how long showers persist into
Sunday morning. Confidence is slightly higher, however, due to
stronger forcing provided by a cold front that will push across the
area Sunday afternoon and evening. CAPE will be in the 3000 to 4000
J/Kg range once more, with slightly better deep layer shear than
what we are seeing today.

.LONG TERM...(Monday through Saturday)
Issued at 221 PM CDT Sat Jul 4 2020

Monday and Tuesday...Southwesterly flow aloft becomes a bit more
zonal at the start of next week, with a frontal boundary sagging
south during the day on Monday. High POPs in our southeastern
counties continues to seem reasonable. The frontal boundary and
clouds/precip that come with it will knock temps back a bit into the
low to mid 80s, but still mostly above seasonal averages. Weak high
pressure will keep conditions fairly quiet with similar
temperatures for Tuesday, with drier dew points behind the boundary.

Wednesday through Saturday...Several ridge riding shortwaves will be
moving through the region, although timing of specific impacts is
impossible to tell at this point. There seems to be decent agreement
on a fairly strong shortwave for Wednesday, so have highest POPs for
mid-week. Pattern becomes more muddled after that, although there is
a strong signal in the ensemble R and M climate for warm and wet
conditions continuing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1227 PM CDT Sat Jul 4 2020

VFR conditions prevail across the region, with the expectation of
thunderstorm development this afternoon. Storm initiation is set
to start in central North Dakota and work eastward. Severe storms
remain possible starting early this afternoon. Occasional
reduction to visibility, as well as sudden wind shifts are likely
this afternoon as these storms work from northwest to southeast
across the area.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Lynch
LONG TERM...JR
AVIATION...Lynch
Hazardous weather outlook, Jul 4, 5:59 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
659 AM CDT Sat Jul 4 2020

MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-038-039-
054-051200-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Western Walsh-
659 AM CDT Sat Jul 4 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms with frequent lightning and periods of heavy
rain will persist across far northeast ND and far northwest MN
through the late morning. Then scattered strong to severe
thunderstorms with hail to 2 inch diameter, wind gusts to 70 mph,
and periods of very heavy rain are all possible from late
afternoon into the late evening hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms every day from Sunday to
Friday. A few storms may be strong to severe Sunday. Some storms
may produce excessive rainfall. Areas like the Devils Lake basin,
central and northern Red River Valley, and northwest Minnesota
that have received recent excessive rainfall may be susceptible to
the risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ003-017-022>024-027>032-040-NDZ049-052-053-051200-
Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Ransom-Sargent-Richland-
659 AM CDT Sat Jul 4 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms with frequent lightning are possible from
early evening into the overnight hours. Otherwise no hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms every day from Sunday to
Friday. A few storms may be strong to severe Sunday. Some storms
may produce excessive rainfall. Areas like the Devils Lake basin,
central and northern Red River Valley, and northwest Minnesota
that have received recent excessive rainfall may be susceptible to
the risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 4, 10:11 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1111 AM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       5 S ALVARADO            48.12N 97.00W
07/04/2020  E4.50 INCH       Polk               MN   PUBLIC

            4.25 TO 4.50 INCHES FROM 0530 L TO 0730 L THIS MORNING

&&

PJS
Local storm report, Jul 4, 10:48 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1148 AM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      6 W DONALDSON           48.57N 97.03W
07/04/2020                   Kittson            MN   PUBLIC

            HEAVY RAINS IN EXCESS OF 4 INCHES PRODUCED WIDESPREAD
            FIELD AND FARM ACCESS ROAD FLOODING ACROSS SOUTHERN SVEA
            TOWNSHIP. SOME TOWNSHIP ROADS IMPASSABLE. LOCAL RAIN
            GAUGES INACCESSIBLE DUE TO FLOOD WATERS.

0900 AM     FLASH FLOOD      MANVEL                  48.07N 97.18W
07/04/2020                   GRAND FORKS        ND   NWS STORM SURVEY

            STREETS AND RURAL ROADS FLOODED IN AND AROUND MANVEL.
            FIELDS, FARMSTEAD AND HOEMSTEAD ACCESS ROADS FLOODED IN
            NORTHERN FERRY AND TURTLE RIVER TOWNSHIPS. WATER LAPPING
            AGAINS GARAGE DOORS AND HOUSE FOUNDATIONS AT SOME
            LOCATIONS.

0930 AM     FLASH FLOOD      4 E ARDOCH              48.21N 97.25W
07/04/2020                   Walsh              ND   NWS STORM SURVEY

            FIELDS AND FARM ACCESS ROADS FLOODED ACROSS PORTIONS OF
            ARDOCH AND WALSHVILLE TOWNSHIPS.

0930 AM     HEAVY RAIN       4 E ARDOCH              48.21N 97.25W
07/04/2020  M4.50 INCH       Walsh              ND   PUBLIC

            SOME ADDITIONAL RAIN AFTER.

1000 AM     HEAVY RAIN       6 E ARDOCH              48.21N 97.21W
07/04/2020  M3.10 INCH       Walsh              ND   PUBLIC

            MEASURED WITH A 4 INCH DIAMETER RAIN GAUGE.

0830 AM     FLASH FLOOD      2 NNE ROBBIN            48.60N 97.13W
07/04/2020                   Kittson            MN   PUBLIC

            2 TO 4 INCHES OF RAIN ACROSS NORTHERN TEIEN TOWNSHIP
            PRODUCED WIDESPREAD FIELD AND FARM ACCESS ROAD FLOODING,
            ALONG WITH FLOODING OF LOCAL COULEES. THIS WAS RAIN ON
            TOP OF SATURATED SOIL FROM EARLIER IN THE WEEK, WITH
            TOTAL RAINFALL IN EXCESS OF 5 INCHES.

&&

GGUST
Special weather statement, Jul 4, 3:06 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
406 PM CDT Sat Jul 4 2020

NDZ039-049-042200-
Ransom ND-Cass ND-
406 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM AND
SOUTHWESTERN CASS COUNTIES UNTIL 500 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alice, or 28 miles southeast of Valley City, moving northeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Embden around 435 PM CDT.
  Chaffee around 445 PM CDT.
  Leonard around 455 PM CDT.
  Durbin around 500 PM CDT.

Other locations impacted by this storm include Casselton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4674 9767 4698 9723 4667 9702 4663 9724
      4663 9728 4662 9728 4657 9753
TIME...MOT...LOC 2105Z 246DEG 11KT 4669 9750

NC
Special weather statement, Jul 4, 3:14 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
414 PM CDT Sat Jul 4 2020

NDZ049-052-042215-
Sargent ND-Ransom ND-
414 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANSOM AND NORTHWESTERN
SARGENT COUNTIES UNTIL 515 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englevale, or 42 miles south of Valley City, moving northeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Englevale around 420 PM CDT.
  Elliott around 440 PM CDT.
  Lisbon around 510 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4619 9790 4637 9801 4659 9762 4629 9741
TIME...MOT...LOC 2114Z 246DEG 11KT 4632 9789

NC

The radar

The Aberdeen radar (KABR), 123 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ransom

When
July 4, 3:48 PM CST
Where
Ransom County, 0.69 mi N of Lisbon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.440, -97.680

Trees and power lines were blown down. Several fires started from the downed power lines. Nickel to quarter sized hail also fell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898462.